Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 27, 2018, 4:47 PM EDT for Harlan County, Letcher County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2018, 4:47 PM EDT (20:47 UTC)
- Expired
- Sep 27, 2018, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 5:00 PM EDT | FLASH FLOOD | 6 E Harlan, KY | PROBLEMS WERE REPORTED AT CAYWOOD BRANCH ROAD WITH WATER OVER THE ROAD 6 INCHES OR MORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WGUS53 KJKL 272047
FFWJKL
KYC095-133-272345-
/O.NEW.KJKL.FF.W.0047.180927T2047Z-180927T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
447 PM EDT THU SEP 27 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Eastern Harlan County in southeastern Kentucky...
Southwestern Letcher County in southeastern Kentucky...
* Until 745 PM EDT.
* At 447 PM EDT, Doppler radar indicated heavy rain across the
warned area. Between 2 and 3 inches of rainfall has already
occurred today on top of saturated soils. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Cumberland, Evarts, Lynch, Benham, Totz, Black Bottom, Dizney,
Louellen, Clover Fork, Coxton, Lewis Creek and Kingdom Come S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3690 8332 3703 8298 3699 8285 3698 8287
3693 8286 3691 8288 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3675 8313
3674 8316 3674 8319
$$
JMW2 follow-up statements
441
WGUS73 KJKL 272213
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
613 PM EDT THU SEP 27 2018
KYC095-133-272345-
/O.CON.KJKL.FF.W.0047.000000T0000Z-180927T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-
613 PM EDT THU SEP 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
EASTERN HARLAN AND SOUTHWESTERN LETCHER COUNTIES...
At 613 PM EDT, Doppler radar indicated ongoing heavy rain across the
warned area. Flash flooding ongoing.
Some locations that will experience flooding include...
Cumberland, Evarts, Lynch, Benham, Totz, Black Bottom, Dizney,
Louellen, Clover Fork, Coxton, Lewis Creek and Kingdom Come S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3690 8332 3703 8298 3699 8285 3698 8287
3693 8286 3691 8288 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3675 8313
3674 8316 3674 8319
$$
JMW019
WGUS73 KJKL 272345
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
745 PM EDT THU SEP 27 2018
KYC095-133-272354-
/O.EXP.KJKL.FF.W.0047.000000T0000Z-180927T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-
745 PM EDT THU SEP 27 2018
...THE FLASH FLOOD WARNING FOR EASTERN HARLAN AND SOUTHWESTERN
LETCHER COUNTIES WILL EXPIRE AT 745 PM EDT...
The heaviest rain has ended and new flash flooding is no longer
expected. Please continue to heed any remaining road closures.
LAT...LON 3690 8332 3703 8298 3699 8285 3698 8287
3693 8286 3691 8288 3690 8287 3687 8291
3685 8301 3685 8307 3678 8313 3675 8313
3674 8316 3674 8319
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:18 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 27, 3:18 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 318 PM EDT Thu Sep 27 2018 .SHORT TERM...(This evening through Friday night) Issued at 318 PM EDT THU SEP 27 2018 An upper level short wave trough was pushing into western KY early this afternoon and will move east of KY this evening. At the surface a nearly stationary front extended from northern MS to southern WV. The primary surface low along this front was over far SW VA near the KY border. Once the upper level trough moves east of the area early tonight, and the surface low pulls northeast of the area the widespread rain will finally come to an end. Surface high pressure will build into the OH valley late tonight, with the surface front drifting a little further southeast of our area. Without a strong push of drier air into the area, dewpoints will not drop much tonight and with temperatures already close to dewpoints in most areas we'll see little temperature fall tonight. Clouds will also linger with low clouds resulting in fog on ridges. How many breaks develop in the cloud cover late tonight will determine how much fog forms in other areas as well. Some locally dense fog will be possible. On Friday we'll be between 2 fronts, with one front over the southeast U.S. and another cold front extending from MI to the central plains. With high pressure over the OH valley we'll have decreasing clouds on Friday, with seasonable temperatures for both Friday and Friday night. Rains have been pretty substantial over the past 12 hours, with IFLOWS, the KY MESONET, and other automated rain gages showing amounts around 2 inches in parts of southeast KY to less than 0.50 inch in the northern parts of the area. Rainfall will diminish quickly this evening with rainfall amounts after 00Z less than one-quarter inch. .LONG TERM...(Saturday through Thursday) Issued at 318 PM EDT THU SEP 27 2018 There is good model agreement that the persistent upper level ridge over the western Atlantic and southeastern U.S. will build west and north as we move into next week. As a result we'll have a quick return to above normal temperatures which will persist through next week. At the start of the period a cold front will extend from New England to the Central Plains. However with the building upper level ridge over the southeast U.S. this front will stall and actually pull back to the north early next week. A return flow of moisture on the west side of the ridge into our area could result in a few showers or thunderstorms on Tuesday. It is possible the ridge will get suppressed late next week as upper level energy moves east across the northern U.S. As a result another cold front will try to push its way south towards our area, but will likely not make much headway. However it is possible the approaching front could bring a few showers or thunderstorms on Thursday. Any real change in air mass, with a change to more fall like weather will have to wait until beyond this forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 125 PM EDT THU SEP 27 2018 Waves of surface low pressure continue to move northeast along a nearly stationary front extending from northern MS into WV. A final upper level wave of low pressure will move east of KY this evening and with the passage of this we will see the widespread rain finally diminish. Until then widespread rain with IFR or LIFR ceilings and/or visibility will persist. When the rain ends this evening conditions will temporarily improve to MVFR to local VFR, but after the widespread rain of today, fog and low ceilings are expected to develop overnight. Conditions will deteriorate to IFR or LIFR once again. Conditions will slowly improve Friday morning, with VFR conditions expected Friday afternoon. Winds will remain light through the entire forecast period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Sep 27, 3:34 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 334 PM EDT Thu Sep 27 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 334 PM EDT Thu Sep 27 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Locally dense fog will be possible late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Tuesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 4:00 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Leslie, Letcher | 5 hr |
| Sep 27, 4:04 PM EDT | Flash Flood Warning | JKL | Bell, Harlan | 116 min |
| Sep 27, 4:32 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Harlan, Johnson, Knott, Leslie and 5 more | 3 hr |
| Sep 27, 4:36 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 2 more | 3 hr |
| Sep 27, 4:45 PM EDT | Flash Flood Warning | JKL | Bell | 3 hr |
| Sep 27, 7:38 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more | 112 min |
| Sep 27, 7:40 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 2 more | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.